How to Fight Weight Gain Caused by Birth Control

26_BirthControl

How to Fight Weight Gain Caused by Birth Control

It is no secret that certain types of contraceptives have been notorious for contribution to weight gain. Most women have a wide array of choices from pills, injections, IUDs and patches--they may each contribute to weight gain in a variety of ways. All of these forms of birth control work by preventing ovaries from releasing eggs and without ovulation, pregnancy is not possible. It is important to research each and every form of contraception and discuss with your physician which one is most suitable.

Weight Gain Culprits

There are a variety of ways that many types of birth control contribute to weight gain. The primary one is a contraceptive that contains medroxyprogesterone, mostly found in the Depo Provera shot. The benefits of this are that menstrual cycles cease and one only has to get a shot four times a year, or every three months. However, Dr. Yen-Chi Lee wrote in the August 2009 journal of Obstetrics & Gynecology that some women may experience up to a five percent weight gain in the first six months of beginning the Depo Provera Shot. Additionally, there have been associations between the shot and an increase of fat around the midsection.

Appetite

An increase in appetite can certainly cause weight gain and this has been found to be a common side effect of Yaz, a pill-based form of birth control. It alters the uterine wall line so as to prevent insemination. Yaz is a contraceptive often prescribed to patients who experience severe pre-menstrual syndrome, headaches, anxiety and depression.

Fluid Retention

Lastly, fluid retention is a temporary, but noticeable, form of weight gain after the injection or ingestion of contraceptives. Some females may see a larger muscle mass, while other simply make ankles, legs or chest appear larger. Fortunately, fluid retention is merely a temporary condition that goes away after a few days.

The Key To Keeping Weight Off

There are many simple methods to shedding pounds and keeping weight gain at bay while on contraceptives. If one firmly believes that birth control has kept the pounds on, ask your doctor about switching over to a single hormone method, and forget about implants or progesterone-only methods. Also consider a lower dose of estrogen in pill form. It may still contribute to weight gain, but it is much more manageable than many methods such as the shot or combination pill.

Lifestyle Changes

If you like your birth control method and want to continue with it despite any possible weight gain, then make sure you limit the amount of simple carbohydrates, sweets, starches and salt ingested daily. And of course, regular activity is very important--try to engage in at least 30 to 45 minutes of cardiovascular activity, four or five days a week.

Alternatives

If you continue to struggle with weight gain caused by your birth control method, there are other non-hormonal options including diaphragms, condoms or IUDs. If future child bearing is not an option, try using tubal ligation or a vasectomy for a more permanent solution. These two procedures will not affect weight in any way and are permanent solutions to any worries about future pregnancies.